Advertisement

Multiple positive solutions of the Emden–Fowler equation in hollow thin symmetric domains

  • Ryuji Kajikiya
Article

Abstract

In this paper, we study the Emden–Fowler equation in a hollow thin symmetric domain \(\Omega \). Let \(H\) and \(G\) be closed subgroups of the orthogonal group such that \(H \varsubsetneq G\) and \(\Omega \) is \(G\) invariant. Then we prove the existence of an \(H\) invariant \(G\) non-invariant positive solution if the domain is thin enough and the orbits of \(H\) and \(G\) are different. Applying this theorem, we prove the existence of multiple positive solutions.

Mathematical Subject Classification (2010)

Primary 35J20 35J25 

References

  1. 1.
    Ackermann, N., Clapp, M., Pacella, F.: Self-focusing multibump standing waves in expanding waveguides. Milan J. Math. 79, 221–232 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)Google Scholar
  3. 3.
    Arcoya, D.: Positive solutions for semilinear Dirichlet problems in an annulus. J. Differ. Equ. 94, 217–227 (1991)Google Scholar
  4. 4.
    Armstrong, M.A.: Groups and Symmetry. Springer, New York (1988)CrossRefzbMATHGoogle Scholar
  5. 5.
    Badiale, M., Serra, E.: Multiplicity results for the supercritical Hénon equation. Adv. Nonlinear Stud. 4, 453–467 (2004)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Bartsch, T., Clapp, M., Grossi, M., Pacella, F.: Asymptotically radial solutions in expanding annular domains. Math. Ann. 352, 485–515 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Borel, A.: Le plan projectif des octaves et les sphères comme espaces homogènes. C. R. Acad. Sci. Paris 230, 1378–1380 (1950)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Byeon, J.: Existence of many nonequivalent nonradial positive solutions of semilinear elliptic equations on three-dimensional annuli. J. Differ. Equ. 136, 136–165 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Byeon, J., Tanaka, K.: Multi-bump positive solutions for a nonlinear elliptic problem in expanding tubular domains. Calc. Var. Partial Differ. Equ. (2013). doi: 10.1007/s00526-013-0639-z
  10. 10.
    Castorina, D., Pacella, F.: Symmetry of positive solutions of an almost-critical problem in an annulus. Calc. Var. Partial Differ. Equ. 23, 125–138 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Catrina, F., Wang, Z.-Q.: Nonlinear elliptic equations on expanding symmetric domains. J. Differ. Equ. 156, 153–181 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Chavel, I.: Eigenvalues in Riemannian geometry. In: Pure and Applied Mathematics, vol. 115. Academic Press, New York (1984)Google Scholar
  13. 13.
    Coffman, C.V.: A nonlinear boundary value problem with many positive solutions. J. Differ. Equ. 54, 429–437 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Coxeter, H.S.M.: Regular Polytopes, 3rd edn. Dover, New York (1973)Google Scholar
  15. 15.
    Dancer, E.N.: On the number of positive solutions of some weakly nonlinear equations on annular regions. Math. Z. 206, 551–562 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Dancer, E.N.: Global breaking of symmetry of positive solutions on two-dimensional annuli. Differ. Integr. Equ. 5, 903–913 (1992)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Dancer, E.N.: Some singularly perturbed problems on annuli and a counterexample to a problem of Gidas, Ni and Nirenberg. Bull. Lond. Math. Soc. 29, 322–326 (1997)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Dancer, E.N., Yan, S.: Multibump solutions for an elliptic problem in expanding domains. Comm. Partial Differ. Equ. 27, 23–55 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Friedman, A.: Partial Differential Equations. Robert E. Krieger Publishing, New York (1976)Google Scholar
  20. 20.
    Gidas, B., Spruck, J.: A priori bounds for positive solutions of nonlinear elliptic equations. Commun. Partial Differ. Equ. 6, 883–901 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Gidas, B., Ni, W.-M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Gorbatsevich, V.V., Onishchik, A.L., Vinberg, E.B.: Foundations of Lie Theory and Lie Transformation Groups. Springer, Berlin (1997)zbMATHGoogle Scholar
  23. 23.
    Kajikiya, R.: Orthogonal group invariant solutions of the Emden–Fowler equation. Nonlinear Anal. T.M.A. 44, 845–896 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Kajikiya, R.: Least energy solutions of the Emden–Fowler equation in hollow thin symmetric domains. J. Math. Anal. Appl. 406, 277–286 (2013)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Li, Y.Y.: Existence of many positive solutions of semilinear elliptic equations in annulus. J. Differ. Equ. 83, 348–367 (1990)CrossRefzbMATHGoogle Scholar
  26. 26.
    Lin, S.-S.: Positive radial solutions and non-radial bifurcation for semilinear elliptic equations in annular domains. J. Differ. Equ. 86, 367–391 (1990)CrossRefzbMATHGoogle Scholar
  27. 27.
    Lin, S.-S.: Existence of positive nonradial solutions for nonlinear elliptic equations in annular domains. Trans. Am. Math. Soc. 332, 775–791 (1992)CrossRefzbMATHGoogle Scholar
  28. 28.
    Lin, S.-S.: Existence of many positive nonradial solutions for nonlinear elliptic equations on an annulus. J. Differ. Equ. 103, 338–349 (1993)CrossRefzbMATHGoogle Scholar
  29. 29.
    Lin, S.-S.: Asymptotic behavior of positive solutions to semilinear elliptic equations on expanding annuli. J. Differ. Equ. 120, 255–288 (1995)CrossRefzbMATHGoogle Scholar
  30. 30.
    Mizoguchi, N.: Generation of infinitely many solutions of semilinear elliptic equation in two-dimensional annulus. Commun. Partial Differ. Equ. 21, 221–227 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Mizoguchi, N., Suzuki, T.: Semilinear elliptic equations on annuli in three and higher dimensions. Houst. J. Math. 22, 199–215 (1996)zbMATHMathSciNetGoogle Scholar
  32. 32.
    Montgomery, D., Samelson, H.: Transformation groups of spheres. Ann. Math. 44, 454–470 (1943)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Montgomery, D., Zippin, L.: Topological Transformation Groups. Robert E. Krieger Publishing, New York (1974)zbMATHGoogle Scholar
  34. 34.
    Onishchik, A.L.: Topology of Transitive Transformation Groups. Johann Ambrosius Barth, Leipzig (1994)zbMATHGoogle Scholar
  35. 35.
    Pacard, F.: Radial and nonradial solutions of \(-\Delta u=\lambda f(u)\), on an annulus of \(\mathbb{R}^n\), \(n\ge 3\). J. Differ. Equ. 101, 103–138 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Palais, R.S.: The principle of symmetric criticality. Commun. Math. Phys. 69, 19–30 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Pontrjagin, L.S.: Topological Groups, 3rd edn (translated from the Russian by A. Brown). Gordon and Breach Science Publishers, New York (1986)Google Scholar
  38. 38.
    Rees, E.G.: Notes on Geometry. Springer, New York (2004)Google Scholar
  39. 39.
    Suzuki, T.: Positive solutions for semilinear elliptic equations on expanding annuli: mountain pass approach. Funkc. Ekvac. 39, 143–164 (1996)zbMATHGoogle Scholar
  40. 40.
    Wang, Z.-Q., Willem, M.: Existence of many positive solutions of semilinear elliptic equations on an annulus. Proc. Am. Math. Soc. 127, 1711–1714 (1999)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Science and EngineeringSaga UniversitySagaJapan

Personalised recommendations